Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 17, 2009, 6:33 PM CDT for Duval County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2009, 6:33 PM CDT (23:33 UTC)
- Expired
- Apr 17, 2009, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
County Duval County, TX
The radar
The Corpus Christi radar (KCRP), 112 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 3:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2605 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KCRP 172333
SVRCRP
TXC131-180030-
/O.NEW.KCRP.SV.W.0013.090417T2333Z-090418T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
633 PM CDT FRI APR 17 2009
THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DUVAL COUNTY IN SOUTH TEXAS
* UNTIL 730 PM CDT
* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF REALITOS...OR 7 MILES NORTHEAST OF HEBBRONVILLE...AND
MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
REALITOS BY 650 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR CENTRAL TEXAS.
&&
LAT...LON 2732 9855 2734 9854 2736 9857 2734 9862
2735 9865 2736 9865 2736 9869 2738 9880
2747 9875 2760 9859 2761 9839 2755 9827
2727 9832
TIME...MOT...LOC 2332Z 297DEG 9KT 2740 9863
$$1 follow-up statement
000
WWUS54 KCRP 172355
SVSCRP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
655 PM CDT FRI APR 17 2009
TXC131-180030-
/O.CON.KCRP.SV.W.0013.000000T0000Z-090418T0030Z/
DUVAL-
655 PM CDT FRI APR 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL DUVAL COUNTY...
AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR REALITOS...OR 8 MILES NORTHEAST OF
HEBBRONVILLE...MOVING SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN DUVAL COUNTY AT 710 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR CENTRAL TEXAS.
&&
LAT...LON 2727 9834 2732 9853 2734 9854 2736 9857
2734 9862 2735 9865 2736 9865 2736 9869
2737 9873 2747 9864 2758 9850 2759 9836
2755 9827 2727 9832
TIME...MOT...LOC 2354Z 297DEG 9KT 2738 9858
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 5:50 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 17, 5:50 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
550 PM CDT FRI APR 17 2009
.DISCUSSION...CLEARED LA SALLE...MCMULLEN AND LIVE OAK COUNTIES
FROM WATCHES. THUNDERSTORM COMPLEX ACROSS JIM WELLS AND LIVE OAK
COUNTIES CONTINUES TO TURN SOUTH INTO REMAINDER OF INSTABILITY
AXIS. HAS BEEN SHOWING SOME SIGNS OF WEAKENING. FURTHER EAST AND
NORTHEAST...AM BECOMING INCREASINGLY MORE CONFIDENT THAT LOCATION
ALONG AND NORTHEAST OF I-37 WILL NOT SEE MUCH AS CAPE IS
DECREASING AND CIN INCREASING UNDER CLOUD CANOPY. WILL CONTINUE TO
MONITOR TRENDS AND MAY HAVE TO END UP WITH ANOTHER UPDATE TO LOWER
POPS AND REMOVE WATCH FOR THIS AREA.
&&
.PREV DISCUSSION... /ISSUED 415 PM CDT FRI APR 17 2009/
DISCUSSION...HAVE INCLUDED MENTION OF SVR FOR EARLY EVENING AS
SPC HAS ISSUED A TOR WATCH FOR THE CWA FROM HIGHWAY 16 AND
EASTWARD TO THE NEARSHORE WATERS UNTIL 10 PM. A SVR STORM MVG
ACROSS THE CENTRAL PORTIONS OF THE CWA IS EXPECTED TO EXPAND INTO
A LINE AS IT MOVES E AND SE.
PREV DISCUSSION... /ISSUED 320 PM CDT FRI APR 17 2009/
SHORT TERM (TONIGHT)...A SEVERE THUNDERSTORM WATCH WILL REMAIN IN
EFFECT UNTIL 7 PM FOR THE NRN CWA. AM EXPECTING STRONG TO SVR TSRAS
TO CONT TO TRACK E AS AN EMBEDDED SHORT WAVE EXITS TO THE NE AND AN
OUTFLOW BDRY CURRENTLY DRAPED FROM NEAR LRD TO COT MOVES E-SE.
SPLIT FLOW ALOFT...UNSTABLE AIRMASS...THE BDRY AND PLENTY OF
MOISTURE ADVECTION WILL MAINTAIN TSRAS THRU THIS
AFTERNOON...ESPECIALLY ACROSS THE NRN CWA. QUESTION IS HOW FAR SE
WILL THE BDRY MOVE WHICH WILL DETERMINE HOW MUCH CONVECTION THE SE
CWA WILL RECEIVE.
FOR THE S AND SE CWA...AM EXPECTING SCT SHRAS AND TSRA TO DVLP THRU
THE REMAINDER OF THE AFTERNOON. AN ISOL SVR TSRA IS NOT OUT OF THE
QUESTION ACROSS THE SRN HALF OF THE CWA...GIVEN THE INCREASED
INSTABILITY/LARGE CAPE VALUES AND LI INDEX ALONG WITH LITTLE
CIN...HOWEVER IF THE BDRY DOESNT MAKE INTO THE SRN CWA THEN IT WILL
BE MAINLY SHRAS AND MOD TO STRONG TSRAS FOR THE SRN CWA.
FOR LATER TONIGHT THE MODELS SHOW A BDRY ACROSS THE NW CWA BUT DO
NOT MOVE IT E UNTIL SAT. AM EXPECTING THE BDRY TO RETREAT AND
WASHOUT OVRNITE. THE CIN VALUES ARE PROGD TO INCREASE WITH CAPES
DECREASE WITH THE LOSS OF DAYTIME HEATING. THEREFORE CONVECTION IS
EXPECTED TO DWINDLE OVERNIGHT...THEN INCREASE ACROSS THE W CWA
TOWARD SAT MORNING WITH ANOTHER SHORT WAVE MOVG ACROSS THE AREA FROM
THE W.
MARINE (TONIGHT)...WINDS WILL BE AROUND 20 KNOTS ACROSS THE COASTAL
WATERS...HOWEVER SEAS WILL REMAIN HIGH AT AROUND 7 TO 8FT WITH 9FT
AT TIMES. THEREFORE AN SCA IS IN EFFECT FOR THE COASTAL WATERS
THROUGH SATURDAY FOR SEAS. ACROSS THE BAYS THE WINDS WILL DECREASE
OVRNITE.
LONG TERM (SATURDAY THROUGH FRIDAY)...ONE MORE GOOD SHOT OF RAIN ON
SATURDAY BEFORE THINGS DRY OUT FROM WEST TO EAST SATURDAY NIGHT.
ALTHOUGH MOST ENERGY REMAINS NORTH...LESS CAP ON SATURDAY COMBINED
WITH WEAK Q/V CONVERGENCE AND DAYTIME HEATING WILL PROVIDE SCATTERED
TO LIKELY CONVECTION...THE LATTER OVER THE NORTHEASTERN AREAS. SPC
SLIGHT RISK FOR SATURDAY LOOKS REASONABLE...AND WILL ONLY PUSH IT A
BIT NORTH WHERE BEST INSTABILITY AND SHEAR RESIDES (ALSO CLOSER TO
UPPER SUPPORT). WILL KEEP A LINGERING CHANCE OF RAIN NEAR THE COAST
SATURDAY EVENING...THEN THINGS SHOULD END EXCEPT MAYBE OFFSHORE
AFTER MIDNIGHT...THEN DRIER AIR MOVES IN AS UPPER RIDGE BEGINS TO
TAKE OVER AND BRING DRY FRONT THROUGH SUNDAY. COULD SEE SOME FOG
SUNDAY MORNING...AS LIGHT WINDS AND DRIER AIR DELAYS. COOLER AND
DRIER AIR ON SUNDAY...THEN GENERALLY CLEAR THROUGH TUESDAY/PART OF
WEDNESDAY BEFORE RIDGE BREAKS DOWN/MOVES EAST AND MOISTURE RETURNS.
SHOULD SEE COOL MORNINGS/NICE AFTERNOONS THEN CLOUDS/MOISTURE
RETURNS AND WILL SEE MOSTLY CLOUDY MORNINGS/PARTLY CLOUDY AFTERNOONS
THURSDAY AND FRIDAY. NO RAIN EXPECTED AFTER SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 71 82 66 87 60 / 50 50 20 10 0
VICTORIA 69 79 62 86 52 / 40 70 30 10 0
LAREDO 71 90 66 93 62 / 50 40 10 10 0
ALICE 71 84 65 89 57 / 60 50 20 10 0
ROCKPORT 72 79 68 85 59 / 40 60 30 10 0
COTULLA 68 87 58 89 55 / 50 40 10 10 0
KINGSVILLE 70 81 65 90 57 / 60 50 20 10 0
NAVY CORPUS 73 77 70 86 63 / 50 50 30 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.
&&
JR/76...SHORT TERMHazardous weather outlook, Apr 17, 3:39 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 339 PM CDT FRI APR 17 2009 GMZ230-235-250-255-270-275-TXZ229>234-239>247-182045- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM- WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 339 PM CDT FRI APR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING...MAINLY WEST OF HIGHWAY 16. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEASTERN COASTAL BEND AND VICTORIA AREA...MAINLY NORTH OF A CORPUS CHRISTI TO GEORGE WEST LINE. THE MAIN CONCERN WILL BE FOR LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR SATURDAY. TE
In the hours before
Local storm report, Apr 17, 5:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
517 PM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 8 WSW CLEGG 28.08N 98.41W
04/17/2009 M1.75 INCH MCMULLEN TX PUBLIC
REPORTED ON RANCH 6 MILES WEST OF HWY 59/CR 624
INTERSECTION.
&&
RUNYENLocal storm report, Apr 17, 5:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
519 PM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FUNNEL CLOUD 1 W SAN DIEGO 27.76N 98.25W
04/17/2009 DUVAL TX TRAINED SPOTTER
OBSERVED BY SPOTTER HANGING HALFWAY DOWN TO GROUND.
0515 PM HAIL 6 W SAN DIEGO 27.76N 98.34W
04/17/2009 M1.25 INCH DUVAL TX LAW ENFORCEMENT
&&
RUNYENLocal storm report, Apr 17, 5:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 PM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL SAN DIEGO 27.76N 98.24W
04/17/2009 E0.88 INCH DUVAL TX LAW ENFORCEMENT
&&
RUNYENLocal storm report, Apr 17, 5:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
543 PM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL SAN DIEGO 27.76N 98.24W
04/17/2009 E0.88 INCH DUVAL TX LAW ENFORCEMENT
NICKLE SIZE HAIL CONTINUES IN SAN DIEGO.
&&
RUNYENLocal storm report, Apr 17, 5:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
554 PM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL ALICE 27.76N 98.07W
04/17/2009 E0.88 INCH JIM WELLS TX LAW ENFORCEMENT
&&
RUNYENLocal storm report, Apr 17, 6:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
617 PM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FUNNEL CLOUD 3 WSW AGUA DULCE 27.77N 97.96W
04/17/2009 JIM WELLS TX TRAINED SPOTTER
SPOTTER IN BANQUETE LOOKING WEST OBSERVED FUNNEL CLOUD
&&
RUNYENThe office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:34 PM CDT | Severe Thunderstorm Warning | CRP | La Salle | 41 min |
| Apr 17, 1:18 PM CDT | Flash Flood Warning | CRP | La Salle | 117 min |
| Apr 17, 2:20 PM CDT | Severe Thunderstorm Warning | CRP | Live Oak, McMullen | 55 min |
| Apr 17, 3:12 PM CDT | Severe Thunderstorm Warning | CRP | Live Oak, McMullen | 63 min |
| Apr 17, 3:39 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Jim Wells, Live Oak, McMullen | 66 min |
| Apr 17, 4:20 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Jim Wells, Live Oak, McMullen | 55 min |
| Apr 17, 5:08 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Jim Wells, Kleberg, Nueces | 52 min |
| Apr 17, 5:58 PM CDT | Severe Thunderstorm Warning | CRP | Jim Wells, Kleberg, Nueces | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.